Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 18, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 12, 2022, 7:37 PM CDT for 4 counties in Iowa. It was in force for 68 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2022, 7:37 PM CDT (00:37 UTC)
- Expired
- Apr 12, 2022, 8:45 PM CDT
- In force
- 68 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Buena Vista County, IA, Cherokee County, IA, Ida County, IA, Woodbury County, IA
The radar
The Sioux Falls radar (KFSD), 158 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 8:02 PM CDT | TSTM WND DMG | 1 Ese Ida Grove, IA | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 ESE IDA GROVE. LOTS OF BRANCHES DOWN, ONE APPROXIMATELY 8 INCH PINE TREE SPLIT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 3:41 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 2687 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.5
The text
As transmitted.
622
WUUS53 KFSD 130037
SVRFSD
IAC021-035-093-193-130145-
/O.NEW.KFSD.SV.W.0018.220413T0037Z-220413T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
737 PM CDT Tue Apr 12 2022
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Eastern Cherokee County in northwestern Iowa...
Eastern Woodbury County in west central Iowa...
Buena Vista County in northwestern Iowa...
Ida County in west central Iowa...
* Until 845 PM CDT.
* At 737 PM CDT, severe thunderstorms were located along a line
extending from near Sutherland to Smithland, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Danbury, Sioux Rapids, Marathon and Albert City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
and west central Iowa.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
and west central Iowa.
&&
LAT...LON 4289 9551 4288 9492 4256 9492 4256 9539
4248 9539 4247 9532 4221 9533 4222 9604
TIME...MOT...LOC 0037Z 289DEG 27KT 4298 9541 4225 9593
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JM2 follow-up statements
966
WWUS53 KFSD 130102
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
802 PM CDT Tue Apr 12 2022
IAC021-035-093-193-130145-
/O.CON.KFSD.SV.W.0018.000000T0000Z-220413T0145Z/
Cherokee IA-Woodbury IA-Buena Vista IA-Ida IA-
802 PM CDT Tue Apr 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EASTERN CHEROKEE...EASTERN WOODBURY...BUENA VISTA AND IDA
COUNTIES...
At 802 PM CDT, severe thunderstorms were located along a line
extending from near Sioux Rapids to near Danbury, moving east at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. At 7:21 pm CDT a 58 mph wind gust was
reported 5 SW of Anthon, Iowa.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Storm Lake, Cherokee, Ida Grove, Alta, Holstein, Aurelia, Newell,
Correctionville, Sioux Rapids, Battle Creek, Albert City, Lakeside,
Anthon, Galva, Danbury, Quimby, Washta, Marathon, Smithland and
Cushing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
and west central Iowa.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4289 9551 4288 9492 4256 9492 4256 9539
4248 9539 4247 9532 4221 9533 4222 9604
TIME...MOT...LOC 0102Z 289DEG 27KT 4292 9518 4219 9570
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
JM052
WWUS53 KFSD 130143
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
843 PM CDT Tue Apr 12 2022
IAC021-035-093-193-130153-
/O.EXP.KFSD.SV.W.0018.000000T0000Z-220413T0145Z/
Cherokee IA-Woodbury IA-Buena Vista IA-Ida IA-
843 PM CDT Tue Apr 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHEROKEE...EASTERN
WOODBURY...BUENA VISTA AND IDA COUNTIES WILL EXPIRE AT 845 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
and west central Iowa.
LAT...LON 4289 9551 4288 9492 4256 9492 4256 9539
4248 9539 4247 9532 4221 9533 4222 9604
TIME...MOT...LOC 0143Z 289DEG 27KT 4282 9480 4209 9533
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 6:33 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Apr 12, 6:33 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
633 PM CDT Tue Apr 12 2022
.SHORT TERM...(This Evening through Thursday Afternoon)
Issued at 328 PM CDT Tue Apr 12 2022
From about 13/06Z onward, focus for this forecast will be on
strong west-northwest flow through at least Thursday, as well as
anomalously cold conditions which will persist for much of the
forecast period into early next week.
While the leading cold front will race eastward tonight, a new
surface low is projected to develop in the Red River Valley of the
North on Wednesday, before moving very slowly east-northeast into
southern Ontario with a nearly stacked upper low through Thursday.
Another round of strong winds will prevail on the backside of this
system. Seeing good model consensus on a somewhat weaker pressure
gradient across our area through the day Wednesday, as the surface
low intensifies well to our north, but a surface ridge extends from
the northern Rockies into the central/southern Plains. Could see
winds/wind gusts approach advisory criteria across our west, nearer
the tighter gradient, but for the most part looks like just your
standard northern Plains windy day.
By Wednesday night/Thursday, although the surface low is slowly
pulling away, the pressure gradient across our area appears to
tighten in response to the surface low deepening further, at least
through early Thursday afternoon when the surface ridge axis to our
southwest begins to build into the mid-Missouri Valley. 925-850mb
winds increase from general 30-40 kt on Wednesday, to 40-50kt
Wednesday night into Thursday, all nearly unidirectional around the
stacked system, which should favor strong mixing. At this point,
does not look to reach high wind warning criteria in our forecast
area, but a stronger potential for advisory level winds Wednesday
night/Thursday.
As far as temperatures, sub-zero 925mb temperatures are prevalent
throughout the forecast area from daybreak Wednesday through midday
Thursday, briefly mixing a few degrees above freezing over southern
portions of the area during the afternoon/early evening. Meanwhile,
850mb temperatures fall to several degrees below 0C, with ensembles
showing these values to be in the lowest 5% of climatology for mid
April. Doesn't look like we will be in record cold max territory for
temperatures, but expect highs to range from mid 30s-near 40 north,
to mid-upper 40s south both days.
.LONG TERM...(Thursday Evening through Tuesday)
Issued at 328 PM CDT Tue Apr 12 2022
Despite a period of ridging aloft which moves across the northern
Plains on Saturday, temperatures remain abnormally cold, perhaps
briefing warming more substantially on Sunday, but this will be
largely dependent on timing/track of a trailing trough which will
swing through the northern Plains during the latter half of the
weekend.
Aside from this potential brief warming on Sunday, GEFS/EC ensembles
continue to show 850mb temperatures near/below the 10th percentile
of climatology. As such, high temperatures remain 15-20 degrees
below normal into early next week, with highs only in the upper 30s
and 40s most days.
This upper trough and its associated warm advection will bring a
chance of light precipitation to the region during the latter half
of the weekend, with precip type (most likely rain or snow) again
dependent on timing and low-level temperatures. Aside from this, it
looks like dry conditions will prevail through the mid-long range
portion of the forecast.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 633 PM CDT Tue Apr 12 2022
Scattered showers and strong thunderstorms are moving across the
region, with large hail, strong winds, and tornadoes contuining to
remain possible into the evening hours, with highest probabilities
ocurring across west-central Iowa. Lowered visibilities and MFR/IVR
cigs are likely underneath any of these thunderstorms.
Will likely see some wrap around MVFR/IFR stratus move in from the
north for areas north of I-90, but should see decent clearing by
sunrise. After the thunderstorm threat moves east, expect to see
increasing west winds, with gusts again 25-35kt or higher persisting
through the end of the TAF period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 1 AM CDT Wednesday for SDZ050-052-057>060-
063>066-068>070.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...APTHazardous weather outlook, Apr 12, 4:55 AM CDT, 14 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 455 AM CDT Tue Apr 12 2022 SDZ038-050-052-053-057>059-063-064-131200- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- 455 AM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. High to very high fire danger is expected this afternoon and evening. Strong northwest winds will develop behind a passing front this evening, bringing gusts up to 55 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A strong spring system will bring wind gusts of 30 to 55 mph and enhanced fire danger Wednesday and Thursday. Wind chills near zero degrees are expected Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-061-062-065>071-131200- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha- Hutchinson-Turner-Bon Homme-Yankton-Union- 455 AM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Strong to severe thunderstorms may move through late this afternoon through this evening. Large hail up to golf ball size, damaging wind gusts to 70 mph, and a tornado or two are all potential threats with the strongest storms. Behind a passing front, winds may gust up to 45 mph overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A strong spring system will bring wind gusts of 30 to 55 mph and enhanced fire danger Wednesday and Thursday. Wind chills near zero degrees are expected Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ039-054-060-131200- Kingsbury-Miner-Hanson- 455 AM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. High fire danger is expected this afternoon and evening. Strong northwest winds will develop behind a passing front tonight, bringing gusts up to 45 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A strong spring system will bring wind gusts of 30 to 55 mph and enhanced fire danger Wednesday and Thursday. Wind chills near zero degrees are expected Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 12, 6:36 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
636 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 4 SW CLAYTON 43.40N 97.71W
04/12/2022 E2.75 INCH HUTCHINSON SD LAW ENFORCEMENT
BASEBALL SIZE HAIL SMASHED COUNTY DEPUTY
SHERIFFS WINDSHIELD.
&&
PRLocal storm report, Apr 12, 6:45 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
645 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL 10 NE ARMOUR 43.42N 98.20W
04/12/2022 E1.75 INCH DOUGLAS SD EMERGENCY MNGR
PH SENT PICTURES OF PING PONG TO GOLF BALL
SIZED HAIL.
&&
APLocal storm report, Apr 12, 6:51 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
651 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 3 E EMERY 43.61N 97.56W
04/12/2022 E1.75 INCH MCCOOK SD LAW ENFORCEMENT
GOLF BALL SIZE HAIL AND 50 MPH WIND GUST.
&&
PRLocal storm report, Apr 12, 6:55 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
655 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 8 S JACKSON 43.51N 94.99W
04/12/2022 E1.25 INCH JACKSON MN PUBLIC
KR SOCIAL MEDIA REPORT OF HALF DOLLAR SIZED
HAIL, WITH PICTURE AND QUARTER FOR
COMPARISON.
&&
APLocal storm report, Apr 12, 6:59 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
659 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 5 E PARKSTON 43.39N 97.89W
04/12/2022 E2.00 INCH HUTCHINSON SD PUBLIC
&&
IGLocal storm report, Apr 12, 7:06 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL 7 W CLAYTON 43.45N 97.80W
04/12/2022 E1.75 INCH HUTCHINSON SD PUBLIC
&&
IGThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 8:13 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 16 min |
| Apr 13, 4:53 AM CDT | Wind Advisory | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 38 hr |
| Apr 13, 4:26 PM CDT | Red Flag Warning | FSD | Cherokee, Ida, Plymouth, Sioux, Woodbury | 4 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.